Aripiprazole is an atypical antipsychotic agent commonly used in the management of schizophrenia. Aripiprazole has not been reported to have an association with interstitial lung disease. We describe a case of a 36-year-old woman who began to experience respiratory issues shortly after starting aripiprazole and presented to us 4 years later with progressive exertional shortness of breath. High-resolution CT of the chest showed a bilateral ground glass pattern. Video-assisted thoracoscopy with biopsy revealed alveolar septal thickening and an inflammatory infiltrate composed mainly of lymphocytes, suggestive of chronic hypersensitivity pneumonitis. After discontinuing aripiprazole and initiating prednisolone therapy, the patient’s pulmonary symptoms improved. This case highlights that aripiprazole can cause hypersensitivity pneumonitis in susceptible individuals.
- psychiatry (drugs and medicines)
- unwanted effects / adverse reactions
- interstitial lung disease
Statistics from Altmetric.com
Contributors KG, the primary author, was responsible for data acquisition, analysis, interpretation and manuscript preparation. SM participated in manuscript preparation and edition. JJ supervised development of the manuscript and final evaluation. NL participated in data interpretation and manuscript evaluation. All authors read and approved the final version of the manuscript.
Competing interests None declared.
Patient consent Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.